Tuesday, April 5, 2011

With an order of side effects, please (my 200th post) Me & Phentermine

Don't you just love side effects? You have a stomach ache, so you get a prescription, and yet the side effects to treat the stomach ache include headache, stomach ache, nausea, vomiting, diarrhea. Um, hello? Why would you want those symptoms on top of the stomach ache you already have?

When I was pregnant with my first child, I was struggling with morning sickness. It was pretty bad. So my Dr. prescribed me something. One of the side effects- "may cause nausea". It didn't help much. In fact, it made me restless and gave me insomnia something fierce. It was awful.

I really hate taking medicine of any kind, prescription or over the counter. It either doesn't help me, or makes whatever I'm going through worse because of the side effects. If I have a cold, nothing helps. I usually end up feeling loopy or it knocks me out. I only take something if I absolutely need to.

Anytime I have a side effect that's not listed or is listed as one of the more rare or serious side effects, I freak out a bit. So I'll call the Dr. or Pharmacist and I'm always told, "oh that's normal". Really? Then could you please add it to the list of possible side effects so people like me don't freak out?

If I'm in the hospital and really hurting, Morphine helps and then it drives me nuts. I really like Morphine at first, and then I have a hard time breathing and start freaking out. It took awhile for me to remember in between hospital visits though. No more Morphine for me.

After my C-Section with the twins, I was in major pain. I'd never experienced anything like that before. I was worried about taking too much Lortab, so I tried to space it out in the hospital. But then I went too long and I was really hurting, so I had to keep it coming. I hate how pain meds like Lortab knock you out and make you loopy. I came home and laid on the couch for weeks.

So why did I start taking Phentermine? Well, because I felt like I was having a hard time losing weight on my own. I was frustrated and asked the Nurse at my yearly exam what she suggested. She suggested Phentermine. She said it works for most people and I was excited to try it. Not only that but she'd be monitoring my weight with a monthly check in/weigh in. Seemed like just what I needed. Someone keeping tabs on me and something helping with my appetite and possibly my metabolism.
 (The post where it all began: http://mormonsurrogate.blogspot.com/2011/02/renewed-hope.html)

The first weekend on it was absolutely horrible! I felt like I was on drugs. I was tired and loopy. I felt like after you have surgery and you're coming off anesthesia. I felt hazy and a bit confused. I fell asleep a lot. I had the worst dry mouth I had ever experienced. I didn't feel like I could or should drive. I thought if this is how it's going to be, it's not worth it. I definitely noticed I wasn't hungry much. I had a hard time eating 800 calories where I had been eating 1500-1700. I wished I had been told about all this beforehand.

I did some research on the Internet and found out that the side effects should subside after a few days. Luckily they did and I started feeling great. I had plenty of energy and wasn't hungry all the time. I could get stuff done and I made sure when I ate it was nutritionally worth eating. I got into a good workout routine and great eating habits. I drank as much water as possible.

After about a week I noticed something irritating. I was peeing all the time. That wasn't the worst, it was that I  always felt like I had to pee even right after I peed! I never felt relief. I felt like my bladder was always full. I couldn't sleep through the night. I had to pee at least 3 times during the night. Speaking of night time, I had awful dreams. They were so realistic. It was freaky.

I wanted to make the most of my first month. Especially since I had to pay for the prescription and the weigh in visit.  I lost 4 pounds at my first visit. I asked about the pee issue. (nothing else was bugging me at the time) She said it was probably just the Phentermine since it gave me dry mouth and made me drink more. Ok. So I got another month's worth of Phentermine.

For about a week or so, I didn't notice the pee issue as much. Everything else subsided and I kept to my routine and kept losing weight and inches. It's almost been 8 weeks and I'm down 10 pounds.

Last week my husband went out of town for work. (a few hours away) He wasn't going to be back until the weekend. He left Wednesday and was supposed to be in town Thursday evening for a meeting. But that didn't work out. It was back and forth that he was going to come home, then not.  I was bummed.  (having been a Navy wife I was used to him coming and going, but with him being out for 2 years, it was hard to be separated) I was already having a hard time that day. It started on Wednesday. I had this burst of energy and then 10 minutes later I was dead tired. It kept happening off and on. Thursday I had the energetic/tired feeling again and then started feeling happy/sad, normal/depressed, flip flopping with every emotion. I was feeling quite bipolar. I'd try to keep busy, but nothing helped. I started feeling hazy and crazy. Friday was the same. The peeing issue had also returned a week or two before.

I was done. This was not worth it. But I had heard that you shouldn't just stop taking Phentermine. I didn't want to have withdrawals or anything worse than what I was already going through. I called the Dr's office, but they had gone home for the day. (Friday is their early day) I called the Pharmacist. He didn't seem concerned. He said, "That sounds like Phentermine". He explained that when I was energetic and happy that was the Phentermine kicking in, when I was the opposite, it was me coming off the Phentermine. That didn't seem to really explain the constant back and forth. I asked if I should be concerned or if I should watch out for any other side effects. He said to keep taking it through the weekend and call the Dr. on Monday. He then asked if there could be anything going on in my life that could be triggering these feelings. I said, yeah I guess. (since I had been having a hard time with hubby gone) It seemed like the Phentermine was blowing those feelings out of proportion, magnifying them times 10.

Nothing I could do but wait out the weekend. Hubby came home Saturday night and I was feeling off, but a little bit better. Monday I called the Dr's office. I was told to stop taking the Phentermine since it was causing mood swings. I had already taken it that morning. Today is my 1st day off of it. So far so good. I am a little tired. The peeing is getting better.

I am optimistic that I can keep losing weight on my own. I have reached that point where it's a habit. My body and mind are in forward motion. I've done it before. I just hope I won't have any long lasting side effects from taking Phentermine.

The twins will be 2 in 10 days. I think by then I'll actually be at my pre-pregnancy weight.
(or pretty darn close)  Yay!   :)

1 comment:

  1. Thank you for sharing your experiences of surrogacy!
    Help us to promote awareness of surrogacy through World Surrogacy Day on 4th November 2011...
    http://world-surrogacy-day.org

    ReplyDelete

Thank you for your comments! I'll try to return the favor.